Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

April 4, 20234 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 4, 2023, 10:29 PM CDT for 4 counties in Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 10:29 PM CDT (03:29 UTC)
Expired
Apr 4, 2023, 11:15 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 10:54 PM CDTHAIL 1.751 Wnw Independence, IA
Apr 4, 11:17 PM CDTHAIL 0.72 N Dundee, IADIME SIZE HAIL REPORTED AT BACKBONE STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 4, 9:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 677 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
677 m²/s²
0-3 km storm-relative helicity
837 m²/s²
Significant tornado parameter
0.0
Supercell composite
30.3

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS53 KDVN 050329
SVRDVN
IAC011-019-055-113-050415-
/O.NEW.KDVN.SV.W.0049.230405T0329Z-230405T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1029 PM CDT Tue Apr 4 2023

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Buchanan County in northeastern Iowa...
  Benton County in east central Iowa...
  Northwestern Delaware County in northeastern Iowa...
  Northwestern Linn County in east central Iowa...

* Until 1115 PM CDT.

* At 1028 PM CDT, severe thunderstorms were located along a line
  extending from near Jesup to near Rodgers Park to near Elberon,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Jesup and Mount Auburn around 1035 PM CDT.
  Minne Estema Park, Independence Airport and Littleton around 1040 
  PM CDT.
  Independence, Brandon, Wapsipinicon Golf Course, Buchanan County 
  Fairgrounds and Otterville around 1045 PM CDT.
  Lime Creek County Park and Fontana County Park around 1050 PM CDT.
  Vinton and Benton County Fairgrounds around 1055 PM CDT.
  Rowley, Hoefle-Dulin Park and Vinton Memorial Airport around 1100 
  PM CDT.
  Jakway Park and Benton City Park around 1105 PM CDT.
  Quasqueton, Lamont, Aurora, Cheney and Wildcat Bluff Park around 
  1110 PM CDT.

Other locations impacted by these severe thunderstorms include Lime
Creek County Park, Winthrop Golf Course, Wapsipinicon Golf Course,
Vinton Memorial Airport, Rodgers Park, Benton City Park, Fontana
County Park, Pleasant Creek State Recreation Area, Littleton and
Hoefle-Dulin Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Quad Cities.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4208 9177 4195 9230 4210 9230 4230 9220
      4230 9206 4256 9208 4264 9176 4264 9151
TIME...MOT...LOC 0328Z 233DEG 30KT 4241 9206 4220 9214 4203 9228 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JTS
1 follow-up statement
499 
WWUS53 KDVN 050356
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1056 PM CDT Tue Apr 4 2023

IAC011-019-055-113-050415-
/O.CON.KDVN.SV.W.0049.000000T0000Z-230405T0415Z/
Buchanan IA-Benton IA-Delaware IA-Linn IA-
1056 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR BUCHANAN...BENTON...NORTHWESTERN DELAWARE AND NORTHWESTERN LINN
COUNTIES...

At 1055 PM CDT, severe thunderstorms were located along a line
extending from Wapsipinicon Golf Course to Minne Estema Park to near 
Garrison, moving northeast at 20 mph. At 1055 PM CDT, law 
enforcement reported golf ball size hail west of Independence.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Jesup, Wapsipinicon Golf Course, Otterville, Independence Airport 
  and Littleton around 1100 PM CDT.
  Independence, Brandon and Buchanan County Fairgrounds around 1105 
  PM CDT.
  Lime Creek County Park around 1110 PM CDT.
  Fontana County Park around 1115 PM CDT.
  Spencers Grove around 1120 PM CDT.
  Rowley and Hoefle-Dulin Park around 1130 PM CDT.
  Walker, Jakway Park and Benton City Park around 1135 PM CDT.
  Winthrop Golf Course around 1140 PM CDT.

Other locations impacted by these severe thunderstorms include Lime
Creek County Park, Winthrop Golf Course, Wapsipinicon Golf Course,
Vinton Memorial Airport, Rodgers Park, Benton City Park, Fontana
County Park, Pleasant Creek State Recreation Area, Littleton and
Hoefle-Dulin Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4208 9177 4195 9230 4210 9230 4230 9220
      4230 9206 4256 9208 4264 9176 4264 9151
TIME...MOT...LOC 0355Z 238DEG 16KT 4249 9195 4228 9203 4211 9217 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:52 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 4, 6:52 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
652 PM CDT Tue Apr 4 2023

.UPDATE...
Issued at 643 PM CDT Tue Apr 4 2023

The warm front appears to have stalled roughly along a line from
KDSM east to KIKK. Based on available data it appears the warm
front will remain nearly stationary until the LLJ strengthens
after sunset and the surface low in southwest Iowa begins moving
more rapidly east northeast.

Based on this the tornado watch along the highway 20 corridor has
been replaced with a severe thunderstorm watch until 1 AM. Once
the LLJ strengthens after sunset elevated storms should begin
developing north of the warm front as forcing increases. Primary
risk in this area would be large hail.

After midnight the discrete storms along/ahead of the eastward
moving cold front should form into a broken line. Hail and
damaging winds would be the primary risks. Given the large amount
of wind shear in the atmosphere, brief spin up tornadoes along the
cold front cannot be ruled out.

&&

.SYNOPSIS...
Issued at 313 PM CDT Tue Apr 4 2023

18z surface data has the warm front running from the highway 34
corridor in Iowa east through central Illinois. Dew points north of
the front ranged from the 30s to the 50s with 60s south of the front.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM CDT Tue Apr 4 2023

Storm initiation south of the warm front will occur rapidly between
4 and 6 PM. Discrete cells will dominate the second round of severe
storms late this afternoon and evening. Thus large hail and
tornadoes will be the primary risks with damaging winds a secondary
risk. The tornado risk will be the highest with storms along and
near the warm front.

There may or may not be a brief lull in storm activity late this
evening before storms along the cold front arrive after midnight.

The storms along the cold front will be capable of damaging winds
and brief spin up tornadoes. The most likely time frame for these
storms will be roughly 3 AM to 10 AM Wednesday.

Late Wednesday morning and continuing into the afternoon dry
conditions will be seen with steady or slowly falling temperatures.
Very windy conditions will develop with sustained winds of 20 to 35
mph with gusts to 45 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM CDT Tue Apr 4 2023

Quiet with a warmup into early next week

Wednesday night through Saturday night
Assessment...high confidence

Windy conditions will continue Wednesday night and into Thursday
morning as the cool Canadian high builds into the Midwest. Otherwise
expect quiet and dry conditions through Saturday night.

Temperatures will be below normal for Thursday with a warm up
commencing on Friday.

Sunday and Sunday night
Assessment...low to medium confidence

The model consensus has slight chance to chance pops for the area.
However there is a question of moisture availability with the
passage of the upper level disturbance.

The operational GFS/CMC/ECMWF models show dry conditions for the
area. Some members of the GEFS/CMCE/EPS show a risk of rain with the
passage of the upper level disturbance.

Monday through Tuesday
Assessment...high confidence

Quiet, dry and warm conditions will be seen across the area as
southerly flow pulls warm air into the area. Temperatures are
expected to average well above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Apr 4 2023

VFR/MVFR conditions will be seen south of I-80 while IFR
conditions continue along and north of I-80 with LLWS developing.
Isolated to perhaps scattered strong to severe TSRA will continue
through 05z/05. After 05z/05 the cold front will move through
eastern Iowa and northern Illinois with strong to severe TSRA.
VFR/MVFR conditions will be seen with IFR associated with TSRA.
After 12z/05 conditions will slowly improve to MVFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Apr 4, 10:29 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1029 PM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060330-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1029 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms overnight. The main risks will be large hail,
damaging winds, and frequent lightning. A tornado or two is also
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Very windy conditions will develop on Wednesday and continue into
Wednesday night. Wind gusts up to 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed overnight.

Haase

In the hours before

Local storm report, Apr 4, 9:15 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             1 WNW VINTON            42.17N 92.04W
04/04/2023  U1.00 INCH       BENTON             IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

ARG
Local storm report, Apr 4, 9:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             2 NE PLUM RIVER         42.33N 89.96W
04/04/2023  M1.75 INCH       JO DAVIESS         IL   PUBLIC

&&

ARG
Local storm report, Apr 4, 9:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             WINTHROP                42.47N 91.73W
04/04/2023  E1.75 INCH       BUCHANAN           IA   EMERGENCY MNGR

&&

ARG
Local storm report, Apr 4, 9:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             1 WSW RED OAK           42.39N 89.69W
04/04/2023  M1.75 INCH       STEPHENSON         IL   PUBLIC

&&

ARG
Local storm report, Apr 4, 9:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 S WINSLOW             42.47N 89.80W
04/04/2023  M1.75 INCH       STEPHENSON         IL   PUBLIC

&&

ARG
Local storm report, Apr 4, 9:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             MASONVILLE              42.48N 91.59W
04/04/2023  M1.00 INCH       DELAWARE           IA   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:21 PM CDTSevere Thunderstorm WarningDVNBenton39 min
Apr 4, 8:49 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson26 min
Apr 4, 8:55 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn50 min
Apr 4, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBuchanan, Delaware17 min
Apr 4, 11:15 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn45 min
Apr 5, 12:14 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Washington46 min
Apr 5, 12:56 AM CDTSpecial Weather StatementDVNJones34 min
Apr 5, 1:08 AM CDTSpecial Weather StatementDVNJohnson37 min
Apr 5, 1:10 AM CDTSevere Thunderstorm WarningDVNJohnson, Washington35 min
Apr 5, 1:43 AM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
Apr 5, 1:50 AM CDTSpecial Weather StatementDVNLouisa40 min
Apr 5, 1:54 AM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington36 min
Apr 5, 3:10 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Johnson, Keokuk, Lee, Van Buren and 1 more35 min
Apr 5, 3:23 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Louisa, Van Buren, Washington37 min
Apr 5, 4:22 AM CDTSpecial Weather StatementDVNClinton, Jackson38 min
Apr 5, 4:28 AM CDTSpecial Weather StatementDVNScott62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.